Serotonin toxicity (or serotonin syndrome) has become an increasingly common and important clinical problem in medicine over the last 15 years with the introduction of many new antidepressants that can cause increased levels of serotonin (5-HT) in the central nervous system (CNS). Severe and lille-threatening cases are almost exclusively a result of combinations of antidepressants (usually monoamine oxidase inhibitors and selective serotonin reuptake inhibitors). Unfortunately, the term serotonin syndrome has a number of quite different meanings, and many people writing on this subject have failed to differentiate them. This has led to false conclusions regarding the 5-HT receptor subtypes responsible for the life-threatening effects in animal and human toxicity, and suggestions of ineffective treatment strategies. This review primarily addresses the serotonin receptor subtypes that underlie the clinical manifestations of excess CNS serotonin in humans and animals, and their implications for diagnosis and treatment. More specific diagnostic criteria for serotonin toxicity are required to identify situations when specific antidotes are likely to be useful. However, the mainstay of treatment of severe cases is good supportive care and early intubation and paralysis in life-threatening serotonin toxicity.
Clinical Neuropharmacology Vol. 28, no. 5, p. 205-214